Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 22, NWS Albuquerque, NM

April 23, 202011 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Apr 23, 2020, 3:01 AM MDT for 11 counties in New Mexico. It took effect at Apr 23, 2020, 1:00 PM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2020, 3:01 AM MDT (09:01 UTC)
In effect from
Apr 23, 2020, 1:00 PM MDT
Expired
Apr 23, 2020, 5:25 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Guadalupe County, NM, McKinley County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 27 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3764 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS75 KABQ 230901
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
301 AM MDT Thu Apr 23 2020

NMZ206-207-219-221-223-233-231800-
/O.NEW.KABQ.WI.Y.0022.200423T1900Z-200424T0200Z/
West Central Mountains-West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Central Highlands-
Guadalupe County-
301 AM MDT Thu Apr 23 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...West Central Mountains, West Central Highlands, Middle 
  Rio Grande Valley including the Albuquerque Metro Area, Sandia 
  and Manzano Mountains including Edgewood, Central Highlands 
  and Guadalupe County.

* WHEN...From 1 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

40
2 follow-up statements
727 
WWUS75 KABQ 231742
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1142 AM MDT Thu Apr 23 2020

NMZ206-207-219-221-223-233-240200-
/O.CON.KABQ.WI.Y.0022.200423T1900Z-200424T0200Z/
West Central Mountains-West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Central Highlands-
Guadalupe County-
1142 AM MDT Thu Apr 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Northwest winds 25 to 30 mph with gusts of 40 to 50 mph 
  expected.

* WHERE...West Central Mountains, West Central Highlands, Middle 
  Rio Grande Valley including the Albuquerque Metro Area, Sandia 
  and Manzano Mountains including Edgewood, Central Highlands 
  and Guadalupe County.

* WHEN...From 1 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Strong crosswinds on north to south oriented roadways will make
  for difficult driving conditions, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
509 
WWUS75 KABQ 232325
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
525 PM MDT Thu Apr 23 2020

NMZ206-207-219-221-223-233-240030-
/O.CAN.KABQ.WI.Y.0022.000000T0000Z-200424T0200Z/
West Central Mountains-West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Central Highlands-
Guadalupe County-
525 PM MDT Thu Apr 23 2020

...WIND ADVISORY IS CANCELLED...

Windy conditions will persist into the evening hours, but with 
speeds below Wind Advisory threshold.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 23, 2:53 AM MDT, 8 minutes earlier.

Area forecast discussion, Apr 23, 2:53 AM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
253 AM MDT Thu Apr 23 2020

.SYNOPSIS...
Dry and windy conditions will be the rule today and Friday across
much of New Mexico. Critical fire weather conditions are likely near
and south of I-40 from the Rio Grande Valley eastward. Meanwhile, a
few showers and thunderstorms will be possible each afternoon across
northeast New Mexico. Though less wind is in store for Saturday, a
few storms remain possible across the northeast. Warm and dry
conditions will be the rule for early next week with high
temperatures warming between 10 and 15 degrees above normal. These
will be the warmest temperatures of the year so far!

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY)...
A couple of short wave troughs will pass north of us today through
Friday but send around 100kt upper level (250mb) winds today and
Friday across northern NM. At the surface low pressure will deepen
to 996mb by late today centered southeast of Tucumcari. This will
result in breezy to windy conditions for much of the CWA both days,
with strong winds today across central areas. We will issue a wind
advisory accordingly. A moderately unstable and moist atmosphere in
north central and northeast NM will generate more showers and some
thunderstorms this afternoon into tonight. High temperatures will
rise a little above Wednesday's highs and be close to normal.

A back door cold front will enter northeast NM tonight and make some
progress south, but a better frontal push will occur late Friday and
Friday night in the east.

Friday is looking similar to today with breezy to windy conditions
in much of the area and precipitation chances confined to the
northeast. Highs will be a bit cooler, though.

LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...
Quieter and warmer weather looks to be on tap this weekend through
early next week. A back door cold front will slide into the eastern
plains on Friday night, and perhaps weakly push through the gaps of
the central mountain chain by Saturday morning. Any moisture
associated with the front will mix out as dry northwesterly winds mix
down to the surface Saturday afternoon, save for the far eastern
plains. A stray shower or storm is possible across the northeast but
should be brief.

After some diurnal sloshing of moisture across the plains, Sunday
looks to be warm, with temperatures around 10 degrees above normal as
a weak ridge crests overhead. A weak wave may cross overhead on
Monday, but should do little to slow down temperatures. In fact,
temps may be a few degrees warmer than on Sunday, and this trend
should continue on Tuesday for all but the far eastern plains where
another weak front will push into the area.

As the upper level ridge builds over the Desert Southwest on
Wednesday, a surface high looks to sag southward into the Great
Plains. The resultant east or southeasterly winds across the eastern
plains of NM may allow for some Gulf moisture to be advected into NM.
The GFS is likely too bullish with this scenario, but there could be
enough moisture for a storm or two by late Wednesday or Thursday.

CHJ/34

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM MDT
THIS EVENING IN CENTRAL AND EAST CENTRAL NEW MEXICO DUE TO STRONG
WINDS AND LOW HUMIDITIES...

A strong jet max today and Friday will spread southeast across
northern NM. Northwest winds today and Friday will trend stronger
than yesterday in central and eastern NM. Minimum humidities will
drop below 15 percent from the Middle Rio Grande Valley east to the
TX border, except over the central mountains. Temperatures will be a
few degrees above normal in these areas while Haines will only be
mostly low to moderate. Given there was a fire in the Bosque of
Albuquerque Wednesday and a small fire in the East Mountains now,
will upgrade the Fire Weather Watch to a Red Flag Warning for zones
106, 107 and 108. But will cancel the watch for zones 105 and 109.
Conditions there do not look as favorable. Otherwise it will be dry
today except for showers and a few thunderstorms in northeast NM.
Friday will again be breezy to windy in a majority of the area with
lower humidities in the west and central areas, despite temperatures
a few degrees cooler. A Fire Weather Watch may be needed but will
leave it to the stellar day shift to make the call. Any rain Friday
will be in far northeast NM.

A warming trend will begin this weekend and continue into early next
week with the warmest temperatures of the season so far. Winds will
be less. Other than possible showers in the northeast again Saturday
it will be dry through Tuesday.

CHJ

&&

.AVIATION...
06Z TAF CYCLE
Strong northwest winds will develop on Thursday when gusts will
reach over 30 kt in most locations, except the northeast corner
where winds will be lighter. An Airport Weather Warning is likely
at the ABQ Sunport for gusts over 35 kt in the afternoon. Isolated
to scattered showers and thunderstorms will be found over the far
northern mountains and northeast NM near the CO border Thursday
afternoon and evening. Strong and erratic wind gusts in and near
any thunderstorm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  72  40  70  36 /   0   0   0   0
Dulce...........................  67  31  67  30 /   5   0   0   0
Cuba............................  67  36  65  34 /   0   0   0   0
Gallup..........................  73  35  69  30 /   0   0   0   0
El Morro........................  68  36  66  32 /   0   0   0   0
Grants..........................  72  36  69  29 /   0   0   0   0
Quemado.........................  71  39  70  35 /   0   0   0   0
Magdalena.......................  74  45  74  42 /   0   0   0   0
Datil...........................  71  40  69  37 /   0   0   0   0
Reserve.........................  79  38  78  37 /   0   0   0   0
Glenwood........................  80  46  83  46 /   0   0   0   0
Chama...........................  61  28  61  28 /  10   5   0   0
Los Alamos......................  66  42  64  41 /   0   0   0   0
Pecos...........................  67  39  66  37 /   0   0   0   0
Cerro/Questa....................  63  32  67  32 /  10  10   5   5
Red River.......................  56  30  55  28 /  20  10  10   5
Angel Fire......................  58  25  58  22 /  10  10  10   5
Taos............................  66  32  65  30 /  10   5   0   0
Mora............................  64  36  65  34 /   5   5   0   5
Espanola........................  73  41  73  39 /   0   5   0   0
Santa Fe........................  68  40  66  40 /   0   0   0   0
Santa Fe Airport................  72  38  69  38 /   0   0   0   0
Albuquerque Foothills...........  74  47  73  45 /   0   0   0   0
Albuquerque Heights.............  76  48  74  46 /   0   0   0   0
Albuquerque Valley..............  78  47  77  44 /   0   0   0   0
Albuquerque West Mesa...........  76  48  74  45 /   0   0   0   0
Belen...........................  80  46  77  43 /   0   0   0   0
Bernalillo......................  76  46  76  43 /   0   0   0   0
Bosque Farms....................  78  45  77  42 /   0   0   0   0
Corrales........................  78  46  76  42 /   0   0   0   0
Los Lunas.......................  79  45  77  41 /   0   0   0   0
Placitas........................  73  46  70  44 /   0   0   0   0
Rio Rancho......................  76  47  74  44 /   0   0   0   0
Socorro.........................  83  51  82  46 /   0   0   0   0
Sandia Park/Cedar Crest.........  69  44  66  41 /   0   0   0   0
Tijeras.........................  72  45  69  41 /   0   0   0   0
Edgewood........................  70  42  69  38 /   0   0   0   0
Moriarty/Estancia...............  73  38  71  33 /   0   0   0   0
Clines Corners..................  68  39  67  35 /   0   0   0   0
Mountainair.....................  72  44  70  38 /   0   0   0   0
Gran Quivira....................  73  44  70  40 /   0   0   0   0
Carrizozo.......................  76  49  77  46 /   0   0   0   0
Ruidoso.........................  70  47  70  41 /   0   0   0   0
Capulin.........................  67  35  61  32 /  20  20  20  10
Raton...........................  72  34  67  32 /  20  20  10  10
Springer........................  73  35  68  34 /  10  10  10  10
Las Vegas.......................  70  36  68  33 /   0   5   0   5
Clayton.........................  74  43  66  39 /  10  10  10  10
Roy.............................  73  40  68  37 /   5   5   5   5
Conchas.........................  81  45  77  42 /   5   5   0   5
Santa Rosa......................  78  45  76  42 /   0   0   0   5
Tucumcari.......................  82  46  76  42 /   0   5   0   5
Clovis..........................  80  46  75  41 /   0   0   0   5
Portales........................  81  47  78  41 /   0   0   0   0
Fort Sumner.....................  81  48  79  43 /   0   0   0   0
Roswell.........................  87  53  86  48 /   0   0   0   0
Picacho.........................  79  50  81  44 /   0   0   0   0
Elk.............................  76  49  81  42 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM this afternoon to 7 PM MDT this evening
for the following zones... NMZ106>108.

Wind Advisory from 1 PM this afternoon to 8 PM MDT this evening for
the following zones... NMZ206-207-219-221-223-233.

&&
Hazardous weather outlook, Apr 22, 3:12 AM MDT, 23 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
312 AM MDT Wed Apr 22 2020

NMZ201>241-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
312 AM MDT Wed Apr 22 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Spotty critical fire weather conditions are possible this afternoon
across northwest New Mexico due to strong winds and low humidity.

Meanwhile, a few thunderstorms with small hail and gusty winds will
be possible across northeast New Mexico this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditions are possible near and south of I-40
on Thursday afternoon due to strong winds and low humidity. Spotty
critical conditions will even be possible on Friday in a small area
centered around Clines Corners.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail and gusty winds through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:56 AM MDTRed Flag WarningABQBernalillo, Sandoval, Socorro, Valencia16 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.